Tornadoes · United States · Wyoming · 2001
F1 tornado, Gillette to Upton, Wyoming, June 12, 2001
From Gillette to Upton, this F1 tornado ran 27.0 miles across Campbell and Weston counties on June 12, 2001, touching down at 1:50 PM MDT and reaching 25 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F1
- Date
- June 12, 2001
- Touchdown
- 1:50 PM MDT (19:50 UTC)
- Path length
- 27.0 miles (43.4 km)
- Path width
- 25 yards (23 m)
- Deaths
- 0
- Injuries
- 0
- Counties
- Campbell and Weston counties
- Touchdown point
- 43.880, -105.250
- Lift-off point
- 43.970, -104.820
- Record number
- 957
What the Weather Service recorded
This tornadic thunderstorm developed 30 miles southeast of Gillette and moved east-northeast across a sparsely populated track of eastern Campbell county. Reports from the public were received about every 10 to 15 minutes, however no one continuously followed the storm. Some reports indicated that the tornado would briefly touch down, and then rise back up off the ground. This lead to media reports of numerous tornados. The storm did manage to blow the roof off a new house under construction, and tore sheet metal off of sheds and toss portable toilets around. This storm crossed into Weston County at 140 pm mst. Local law enforcement tracked the storm for 16 minutes. The tornado did not encounter any people or property as it moved across northwestern Weston County.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
23 minutes of warning. NWS UNR issued a tornado warning for this county at 19:27 UTC, 23 minutes before the tornado touched down, in force until 20:00 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 19:15 UTC | 19:45 UTC | Severe Thunderstorm Warning | UNR |
| 19:27 UTC | 20:00 UTC | Tornado Warning | UNR |
| 19:59 UTC | 20:30 UTC | Tornado Warning | UNR |
| 20:29 UTC | 21:00 UTC | Tornado Warning | UNR |
| 00:40 UTC | 01:45 UTC | Severe Thunderstorm Warning | UNR |
| 02:02 UTC | 02:45 UTC | Severe Thunderstorm Warning | UNR |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 17:09 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the tornado touched down at Jun 12, 9:55 AM MDT, 3 hours 55 minutes earlier.
Area forecast discussion, Jun 12, 9:55 AM MDT, 3 hours 55 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 955 AM MDT TUE JUN 12 2001 LATEST WV IMAGERY CLEARLY SHOWS UPPER LEVEL LOW INLAND OVER PAC NW...WITH STRONG JET MAX DIVING SE INTO GT BASIN. MOIST SW FLOW ALOFT WITH EMBEDDED SHORT WAVES WILL MOVE NE ACRS CWA TODAY. FIRST SHORT WAVE ALREADY TRIGGERING CONVECTION IN FAR SERN ZONES. A SECOND AND EVEN STRONGER SHORTWAVE EXPECTED TO TRACK ACROSS AREA LATER TODAY...HELPING TO ERODE STRONG CAPPING CURRENTLY IN PLACE AROUND 700 MB. AT THE SURFACE...STRONG SLY FLOW INVOF 700 MB EAST OF DEVELOPING SFC LOW OVER ERN WY/CO WILL ADVECT ACROSS REGION TODAY...OVERRUNNING WARM FRONT WHICH IS EXPECTED TO REMAIN SOUTH AND EAST OF CWA. CONVECTIVE PARAMETERS PLACE GREATEST THREAT FOR SEVERE WEATHER ACROSS SOUTHERN PORTIONS OF CWA...WHERE SHEAR PROFILES ARE STRONGEST AND CAPES IN EXCESS OF 3000 J/KG WILL DEVELOP. SRH OF 300 TO 400 WOULD SUGGEST POSSIBLE TORNADIC ACTIVITY. BASED ON STRONG CAPPING CURRENTLY IN PLACE...MOST CONVECTIVE DEVELOPMENT WILL BE DELAYED UNTIL LATE THIS AFTERNOON AND EVENING. .UNR...NONE. JOHNSON
In the hours before
Local storm report, Jun 12, 10:52 AM MDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1052 AM MDT TUE JUN 12 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1035 AM 8 S DEADWOOD SD .75 INCH HAIL
06/12/01 LAWRENCE REPORTED BY STORM
SPOTTER.
1045 AM 4 S DEADWOOD SD .75 INCH HAIL
06/12/01 LA^WRENCE REPORTED BY PUBLIC.Special weather statement, Jun 12, 11:25 AM MDT, 2 hours 25 minutes before
SDZ001-002-012>014-024>032-041>044-046-047-049-WYZ054-056>058-122015- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 1125 AM MDT TUE JUN 12 2001 ...MODERATE RISK OF SEVERE THUNDERSTORMS... THUNDERSTORMS ARE EXPECTED OVER NORTHEAST WYOMING AND ALL OF WESTERN SOUTH DAKOTA THIS AFTERNOON AND EVENING...WITH A MODERATE RISK OF SEVERE THUNDERSTORMS IN WESTERN SOUTH DAKOTA ALONG AND SOUTH OF INTERSTATE 90...AND A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE REMAINDER OF THE AREA. THE MAIN THREATS FROM THE SEVERE THUNDERSTORMS WILL BE HAIL LARGER THAN 3/4 INCH AND STRAIGHT LINE WINDS GREATER THAN 60 MPH AND ISOLATED TORNADOES. .DISCUSSION...LOW PRESSURE WILL INTENSIFY OVER WESTERN NEBRASKA WITH A WARM FRONT MOVING NORTH INTO FAR SOUTHERN SOUTH DAKOTA BY LATE THIS AFTERNOON. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND NORTH OF THE WARM FRONT WITH SOME STORMS BECOMING SEVERE. ANY SEVERE STORMS WILL PRODUCE LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES. THE MOST SEVERE STORMS ARE EXPECTED TO MOVE EAST AT 10 TO 20 MPH. COUNTIES INCLUDED IN THIS OUTLOOK ARE...CUSTER...TRIPP...BENNETT... SHANNON...JACKSON...ZIEBACH...PERKINS...MEADE...BUTTE...HARDING... CROOK...CAMPBELL...LAWRENCE...MELLETTE...TODD...WESTON...HAAKON... FALL RIVER AND PENNINGTON. WCJIN-WYNE CZEPYHA
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Rapid City, SD (KUNR), 12:00Z
7.8 hours before the tornado, 173 km from the path. June 12, 2001.
- Mixed-layer CAPE
- 111 J/kg
- Mixed-layer CIN
- -514 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 858 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 124 m²/s²
- 0-3 km storm-relative helicity
- 253 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
- 0-3 km lapse rate
- 3.6 K/km
Rapid City, SD (KUNR), 00:00Z
4.2 hours after it, 173 km from the path. June 13, 2001.
- Mixed-layer CAPE
- 642 J/kg
- Mixed-layer CIN
- -103 J/kg
- Surface CAPE
- 472 J/kg
- Mixed-layer LCL
- 624 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -36 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.1
- 0-3 km lapse rate
- 5.5 K/km
The radar
The Rapid City radar (KUDX), 178 km away, was scanning. The volume nearest the touchdown began at 19:47 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2001 tornado in WyomingEvery tornado in Wyoming since 1950Warnings in force in Wyoming nowThe forecast where you are
The other tornadoes of June 12, 2001
35 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| June 12 | 11:25 AM CDT | F0 | Poweshiek, IA | 0.2 | 25 | |||
| June 12 | 1:27 PM MDT | F0 | Campbell, WY | 2.0 | 25 | |||
| June 12 | 3:30 PM EDT | F0 | Richmond, GA | 0.2 | 50 | |||
| June 12 | 1:30 PM MDT | F0 | Campbell, WY | 9.0 | 25 | |||
| June 12 | 2:35 PM MDT | F1 | Weston, WY | 20.0 | 30 | |||
| June 12 | 3:05 PM MDT | F0 | Niobrara, WY | 0.2 | 30 | |||
| June 12 | 5:35 PM EDT | F0 | Hampton, SC | 1.0 | 30 | |||
| June 12 | 5:40 PM EDT | F0 | Colleton, SC | 2.0 | 40 | |||
| June 12 | 6:30 PM EDT | F1 | Hampton, SC | 6.0 | 75 | |||
| June 12 | 4:50 PM MDT | F0 | Fall River, SD | 2.0 | 100 | |||
| June 12 | 5:05 PM MDT | F0 | Fall River, SD | 5.0 | 100 | |||
| June 12 | 7:33 PM EDT | F0 | Bamberg, SC | 0.1 | 30 | |||
| June 12 | 6:45 PM CDT | F0 | Sioux, IA | 0.1 | 50 | |||
| June 12 | 6:05 PM MDT | F0 | Fall River, SD | 5.0 | 100 | |||
| June 12 | 8:10 PM EDT | F0 | Beaufort, SC | 1.0 | 40 | |||
| June 12 | 7:12 PM CDT | F0 | Minnehaha, SD | 0.1 | 50 | |||
| June 12 | 6:13 PM MDT | F0 | Dawes, NE | 0.2 | 25 | |||
| June 12 | 8:25 PM EDT | F0 | Beaufort, SC | 1.0 | 40 | |||
| June 12 | 7:41 PM CDT | F0 | Minnehaha, SD | 0.1 | 50 | |||
| June 12 | 8:55 PM EDT | F0 | Beaufort, SC | 0.5 | 30 | |||
| June 12 | 8:10 PM CDT | F0 | , SD | 1.0 | 25 | |||
| June 12 | 9:15 PM EDT | F0 | Beaufort, SC | 1.0 | 30 | |||
| June 12 | 8:27 PM CDT | F0 | Hutchinson, SD | 1.0 | 100 | |||
| June 12 | 9:02 PM CDT | F0 | McCook, SD | 0.1 | 50 | |||
| June 12 | 9:12 PM CDT | F0 | Lyon, IA | 0.1 | 50 | |||
| June 12 | 9:26 PM CDT | F0 | Dickinson, IA | 0.1 | 50 | |||
| June 12 | 9:34 PM CDT | F0 | McCook, SD | 0.1 | 50 | |||
| June 12 | 9:42 PM CDT | F0 | Nolan, TX | 0.1 | 20 | |||
| June 12 | 9:45 PM CDT | F0 | Osceola, IA | 0.1 | 50 | |||
| June 12 | 8:46 PM MDT | F0 | Sheridan, NE | 2.0 | 440 | $10,000 | ||
| June 12 | 9:46 PM CDT | F0 | Dickinson, IA | 0.5 | 50 | |||
| June 12 | 9:53 PM CDT | F0 | Nolan, TX | 0.1 | 20 | |||
| June 12 | 10:05 PM CDT | F0 | Nobles, MN | 0.1 | 50 | |||
| June 12 | 11:05 PM EDT | F0 | Charleston, SC | 1.0 | 30 | |||
| June 12 | 10:19 PM CDT | F0 | Minnehaha, SD | 0.1 | 50 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.